Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 98, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 1, 2012, 2:07 PM EDT for Orangeburg County, South Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2012, 2:07 PM EDT (18:07 UTC)
- Expired
- Jun 1, 2012, 2:45 PM EDT
- In force
- 38 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
291
WUUS52 KCAE 011807
SVRCAE
SCC075-011845-
/O.NEW.KCAE.SV.W.0098.120601T1807Z-120601T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
207 PM EDT FRI JUN 1 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 245 PM EDT
* AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 22 MILES WEST OF
ORANGEBURG...OR 16 MILES NORTHWEST OF DENMARK...AND MOVING EAST
AT 25 MPH...AND TOWARD THE NEESES AND NORTH AREA.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE NEESES AND NORTH.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3345 8127 3355 8131 3365 8119 3371 8105
3370 8103 3363 8097 3364 8094 3361 8093
3362 8089 3348 8068 3343 8120
TIME...MOT...LOC 1807Z 253DEG 24KT 3354 8119
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:36 PM EDT, 31 minutes earlier.
Area forecast discussion, Jun 1, 1:36 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 136 PM EDT FRI JUN 1 2012 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT BRINGING SHOWERS AND THUNDERSTORMS SOME OF WHICH MAY BE SEVERE. THE RAIN WILL END FROM THE WEST AND BE OUT OF THE AREA BY SATURDAY MORNING. WEAK HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR THE WEEKEND WITH DRY WEATHER AND SOMEWHAT COOLER TEMPERATURES. TEMPERATURES WILL WARM UP EARLY NEXT WEEK...BUT A COLD FRONT WILL APPROACH FROM THE NORTH BRINGING A CHANCE OF THUNDERSTORMS THROUGH THE WEEK. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... RADAR INDICATES A BAND OF SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED...CURRENTLY STRETCHING FROM NEAR CLT SW TO W OF CAE TO SRS AND SW INTO S GA. THIS ACTIVITY MOVING TO THE NE. MAIN FRONT STILL BACK TO OUR NW ACROSS E TENN INTO N GA. WILL EXPECT PERIODS OF SHOWER AND THUNDERSTORM ACTIVITY FOR THE REMAINDER OF THE AFTERNONO INTO EARLY TONIGHT. SPC MAINTSIN SLIGHT RISK OF SEVERE ACROSS OUR FA. MODERATE INSTABILITY AND MODERATE LOW TO MID LEVEL JET SPEEDS MAY ALLOW SOME OF THE STORMS TO REACH SEVERE LIMITS...WITH STRONG WIND GUSTS THE MAIN THREAT. ANOTHER THREAT COULD BE LOCALLY HEAVY RAIN. INDIVIDUAL STORM CELL MOTION IS EXPECTED TO BE FAIRLY RAPID WHICH WOULD CUT DOWN ON RAIN AMOUNTS...BUT IF ANY TRAINING ECHOES OCCUR...A LOCALIZED FLOODING THREAT IS POSSIBLE IF IT TOOK PLACE OVER THE EASTERN FA WHERE HEAVY RAIN OCCURRED RECENTLY WITH BERYL. && .SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/... MODEL GUIDANCE AGREES IN PUSHING THE COLD FRONT THROUGH THE REGION BY EARLY SATURDAY MORNING. SHOWERS AND THUNDERSTORMS WITH POSSIBLE SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE EARLY EVENING HOURS WITH INTENSITY SLOWLY DECREASING THROUGH MIDNIGHT AS THE FRONT PASSES THROUGH THE REGION. HEAVY RAIN CONTINUES TO BE A POSSIBILITY WITH SOME FLOODING IN AREAS THAT RECEIVED HEAVY RAINS FROM TROPICAL STORM BERYL EARLIER THIS WEEK. CURRENT FORECAST TIMING AND INTENSITY IS GOOD AND WAS NOT CHANGED. PARTLY CLOUDY SKIES AND COOLER WEATHER WILL DOMINATE SATURDAY...WITH SOME CU IN THE COLD AIR ALOFT SATURDAY AFTERNOON AS WEAK HIGH PRESSURE WORKS ITS WAY IN FROM THE WEST. CURRENTLY NO PRECIPITATION IS EXPECTED SATURDAY AFTERNOON WITH NORTHWEST SUBSIDENCE FLOW EXPECTED TO DOMINATE...LIMITING ANY PRECIPITATION CHANCE. AMPLIFYING UPPER AIR TROUGH DEVELOPING OVER THE EASTERN UNITED STATES EARLY NEXT WEEK WILL ALLOW A COLD FRONT TO APPROACH FROM THE NORTH SUNDAY THIS WILL INCREASE THE CHANCE OF RAIN...BUT LIMITED MOISTURE WILL KEEP RAIN CHANCES LOW ON SUNDAY SO THE CURRENT DRY FORECAST WAS NOT CHANGED. ONLY MINOR CHANGES MADE TO TEMPERATURE...DEW POINT AND WIND FORECAST GRIDS FOR THE PERIOD. && .LONG TERM /MONDAY THROUGH FRIDAY/... MODELS NOT IN GOOD AGREEMENT FOR LONG TERM. GENERAL UPPER AIR PATTERN IS FOR UPPER LOW OVER NE US AND RIDGE BUILDING OVER CENTRAL US. THERE IS MODERATE VARIABILITY IN GFS ENSEMBLE POPS RANGING FROM DRY TO LOW CHANCE SO HAVE DECIDED TO TAKE THE MIDDLE ROAD HERE AND GO WITH MOSTLY SLIGHT CHANCE POPS THROUGH THE EXTENDED FOR MAINLY DIURNAL ACTIVITY WHICH IS CUSTOMARY FOR THIS TIME OF YEAR. NO STRONG SYSTEMS IN THE PROSPECTS AT THIS TIME. EXPECT TEMPS NEAR SEASONAL AVERAGE TO JUST SLIGHTLY BELOW. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... AT 1730Z A BROKEN LINE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG A LINE FROM THE AGUSTA AREA TO THE COLUMBIA AREA. THESE SHOULD AFFECT THE THE AGS...DNL...CUB AND CAE TERMINAL BETWEEN 18Z AND 21Z. EXPECT GENERALLY MVFR CONDITIONS IN SHOWERS AND STORMS WITH OCCASIONAL VSBY TO IFR IN HEAVIER RAIN. THESE SHOWERS AND STORMS WILL ALSO MOVE OVER THE OGB TERMINAL BETWEEN 19 AND 22Z. THERE SHOULD BE A LULL IN THE ACTIVITY AFTER 22Z WITH ONLY SCATTERED TO WIDELY SCATTERED STORMS. A COLD FRONT WILL APPROACH THE AREA TERMINALS LATER TONGIHT AND EXPECT MORE SHOWERS WTIH MVFR CONDITIONS WITH THIS BETWEEN 04Z AND 06Z. AFTER 06Z CONDITIONS WILL BE VFR FOR THE REMAINDER OF THE PERIOD. WINDS SHOULD SHIFT TO MORE WESTERLY WITH THE COLD FRONTAL PASSAGE AROUND 06Z AND THEN BY 12Z THE WINDS WILL BECOME MORE NORTHWESTERLY. EXTENDED AVIATION OUTLOOK...GENERALLY VFR CONDITIONS EXPECTED OVER THE WEEKEND AS HIGH PRESSURE SETTLES IN FROM THE WEST. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && S
Hazardous weather outlook, Jun 1, 4:19 AM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 419 AM EDT FRI JUN 1 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 419 AM EDT FRI JUN 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A STRONG COLD FRONT WILL MOVE TOWARDS AND THROUGH THE REGION THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS EXPECTED TO DEVELOP AHEAD OF THIS FRONT THIS AFTERNOON MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL AS THEY MOVE THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AT SOME POINT THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 1, 2:01 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 201 PM EDT FRI JUN 1 2012 SCZ030-036-037-011900- AIKEN-CALHOUN-ORANGEBURG- 201 PM EDT FRI JUN 1 2012 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF AIKEN AND ORANGEBURG COUNTIES THROUGH 300 PM EDT... AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...BETWEEN SPRINGFIELD AND SALLEY ALONG THE AIKEN AND ORANGEBURG COUNTY LINE. MOVEMENT WAS NORTHEAST NEAR 25 MPH. THE STORM WILL AFFECT THE AREA BETWEEN SALLEY AND NORTH. EXPECT WIND GUSTS NEAR 45 MPH...HEAVY DOWNPOURS AND DANGEROUS LIGHTNING WITH THIS STORM. &&
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 9:26 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 64 min |
| May 31, 10:27 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick, Saluda | 63 min |
| May 31, 11:30 PM EDT | Special Weather Statement | CAE | Aiken, Edgefield, McCormick, Saluda | 60 min |
| Jun 1, 1:30 AM EDT | Special Weather Statement | CAE | Lexington | 45 min |
| Jun 1, 1:42 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 36 min |
| Jun 1, 1:42 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 63 min |
| Jun 1, 2:22 PM EDT | Special Weather Statement | CAE | Lancaster | 53 min |
| Jun 1, 4:44 PM EDT | Special Weather Statement | CAE | Clarendon | 16 min |
| Jun 1, 7:11 PM EDT | Special Weather Statement | CAE | Lancaster | 34 min |
| Jun 1, 7:21 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster, Lexington, Richland | 39 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.